2-minute Consultation: Wasting Away: The Dangers of Unintentional Weight Loss

Pharmacy Times, Volume 0, 0

Patients and caregivers often mistakenly believe that unintentional weight loss is a normal part of aging; pharmacists' counseling must emphasize the seriousness of this condition.

Dr. Zanni is a psychologist and healthsystems specialist based in Alexandria,Virginia.

Unintentional weight loss, alsoknown as wasting, affects 10%of adult outpatients, 13% ofelderly outpatients, and 50% to 60% oflong-term care patients.1 This type ofweight loss decreases functional statusand quality of life, with mortality ratesof 7% to 31%.1,2 As a symptom, unintentionalweight loss suggests several diseases.Cancer is the leading cause (24%to 38% of cases), followed by gastrointestinal(10%) and endocrine (8%) disorders.1 Bulimia, anorexia, depression, andmania also are associated with weightloss. Wasting's etiology is unknown in25% of cases.3

Patient assessment always includesoral examination, nutritional evaluation,and drug regimen review. Agents associatedwith drug-induced weight lossinclude selective serotonin reuptakeinhibitors; cardiac agents such as furosemide,digoxin, and bepridil; amphetaminesand appetite suppressants; benzodiazepines;diuretics; psychotropics;insulin; and anti-inflammatories.4

For patients with unknown etiology orconditions unresponsive to treatment,reversing and/or preventing weight lossbecome the treatment focus (Table).Drugs generally are avoided initially,especially among elders.5 The primaryintervention—increasing food intake to100% of recommended daily allowancesand adding nutritional supplements—usually leads to short-term weight gain,but data demonstrating long-term impactare inconsistent.3

Most data supporting pharmacologicagents come from small studies.Pharmacologic management results inshort-term weight gain (approximately3-7 lbs)3 without improving long-termhealth and mortality. Side effects fromorexigenic (appetite-stimulating) andanabolic medications limit their use.Cyproheptadine and dronabinol maypromote weight gain; central nervoussystem toxicity is a concern. Patientsreceiving megestrol and dronabinol usuallygain weight, but weight is primarilyadipose tissue, not lean body mass.Human growth hormone and other anabolicagents promote weight gain butare associated with increased mortality.Anticytokine therapies, antileptin therapies,and anti-inflammatory medicationsare under investigation.3

Nutritional supplements remain theprimary intervention. Because insufficientdata exist on the long-term benefits andside effects of pharmacologic approaches,caution is advised. Patients andtheir families often believe unintentionalweight loss accompanies normal aging.Pharmacists' counseling must emphasizethe seriousness of wasting.

Table

Interventions for Unintentional Weight Loss

Nonpharmacologic

Pharmacologic Agent (side effects)

  • Increase caloric intake to 30-35 calories per kg per day
  • Increase favorite foods and snacks
  • Take daily vitamins
  • Use flavor enhancers
  • Minimize gas-containing foods that create earlier satiety
  • Prepare and serve meals that minimize chewing fatigue (eg, precut portions or serving ground beef instead of steak)
  • Advise several smaller meals instead of 2 or 3 large meals
  • Provide meals in social settings (more food is consumed when eating with others)
  • Maintain adequate hydration

  • Megestrol acetate (pulmonary embolism, thrombophlebitis,cardiomyopathy, leukopenia, edema, constipation,delirium, hypogonadism, hyperglycemia, adrenal suppression,and impotence). Should not be used in immobilizedpatients.
  • Tetrahydrocannabinol/dronabinol (dizziness, confusion,somnolence, difficulty concentrating, mood disturbances,anxiety, dry mouth, and ataxia)
  • Oxandrolone (hepatic necrosis, liver failure, hepatictumors, congestive heart failure, severe edema, andpolycythemia)
  • Mirtazapine (confusion, somnolence, dizziness, nausea,dry mouth, constipation, flu syndrome, edema, abnormalthinking or dreams, hypo/hypertension, elevatedcholesterol or triglycerides, and asthenia). Use withcaution in elderly patients.
  • Human growth hormone/somatotropin (intracranialhypertension, pancreatitis, hypothyroidism, generalizededema, glucose intolerance, carpal tunnel syndrome,headache, arthralgias, myalgias, and gynecomastia)

Adapted from references 1 and 2.

References

  • Graham M, Knight B. The many causes of involuntary weight loss: a 3-step approach to the diagnosis. Resident & Staff Physician. 2006;52. www.residentandstaff.com/issues/articles/2006-11_04.asp. Accessed January 18, 2008.
  • Smith K, Greenwood C, Payette H, Alibhai S. An approach to the diagnosis of unintentional weight loss in older adults, part one: prevalence rates and screening. Geriatrics Aging. 2006;9:679-685.
  • Smith K, Greenwood C, Payette H, Alibhai S. An approach to the nonpharmacologic and pharmacologic management of unintentional weight loss among older adults. Geriatrics & Aging. 2007;10:91-98.
  • Bouley P. Weighing in on weight loss: in the elderly, unintentional weight loss sends a serious signal. Nursing Homes. 2006;55:70. www.thefreelibrary.com. Accessed January 18, 2006.
  • National Guideline Clearinghouse. Unintentional weight loss in the elderly. www.guideline.gov. Accessed January 23, 2008.